Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 259, NWS Blacksburg, VA

September 28, 2006Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 5:56 PM EDT for Caswell County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2006, 5:56 PM EDT (21:56 UTC)
Expired
Sep 28, 2006, 6:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 5:26 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 28, 5:26 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU SEP 28 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATED ZONES TO CLEAR WESTERN COUNTIES FROM WATCH 802.
ADJUSTED PCPN POPS IN THE WEST FOR CURRENT RADAR TRENDS.

&&

.PREV DISCUSSION...
 (ISSUED 300 PM EDT THU SEP 28 2006)

SHORT TERM /TONIGHT THROUGH FRIDAY/...
.WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM...
EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND
EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS
30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF
50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH
WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS
IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS.

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE
COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD
COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO
ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH
CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE
LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE
SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT
WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE
PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING
TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY.

AVIATION...
.WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

07
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Local storm report, Sep 28, 5:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BLACKSBURG              37.23N 80.42W
09/28/2006  E0.88 INCH       MONTGOMERY         VA   PUBLIC

            GLADE RD.

0518 PM     HAIL             2 S AXTON               36.64N 79.72W
09/28/2006  E0.75 INCH       HENRY              VA   PUBLIC

&&

BS
Local storm report, Sep 28, 5:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             8 NNW DANVILLE AIRPORT  36.69N 79.39W
09/28/2006  E0.50 INCH       PITTSYLVANIA       VA   EMERGENCY MNGR

            ALONG HWY 41, 8 MI NORTH OF DANVILLE CITY.

&&

BS
Local storm report, Sep 28, 5:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             DRY FORK                36.75N 79.42W
09/28/2006  E0.88 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

&&

BS
Local storm report, Sep 28, 5:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     FERRUM                  36.92N 80.02W
09/28/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TWO TREES DOWN. ONE IN FERRUM...THE SECOND IN ROCKY
            MOUNT.

&&

BS
Special weather statement, Sep 28, 5:47 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT THU SEP 28 2006

NCZ006-VAZ046-047-058-059-282315-
CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
547 PM EDT THU SEP 28 2006

...SEVERE THUNDERSTORMS LIKELY THROUGH 730 PM...

WIDESPREAD THUNDERSTORMS WERE MOVING OUT OF THE VIRGINIA AND NORTH
CAROLINA FOOTHILLS AND INTO PIEDMONT REGION. MANY OF THE STORMS
WERE PRODUCING LARGE HAIL AND STRONG TO DAMAGING WINDS BETWEEN 30
AND 60 MPH. THIS STORM ACTIVITY WAS MOVING EAST BETWEEN 30 AND 40
MPH. PEOPLE LIVING IN BUCKINGHAM... APPOMATTOX... CHARLOTTE...
HALIFAX AND CASWELL COUNTIES WILL SEE THIS ACTIVITY MOVE THROUGH
BY 730 PM. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR EACH OF
THESE COUNTIES IN THE NEAR FUTURE.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Sep 28, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     5 SE REIDSVILLE         36.30N 79.61W
09/28/2006                   ROCKINGHAM         NC   TRAINED SPOTTER

             TREES DOWN NEAR HIGHWAY 87 JUST NORTHWEST OF
            WILLIAMSBURG.

&&

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington41 min
Sep 28, 3:19 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Sep 28, 3:38 PM EDTSevere Thunderstorm WarningRNKGrayson67 min
Sep 28, 3:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem23 min
Sep 28, 3:59 PM EDTSevere Thunderstorm WarningRNKBotetourt61 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBedford67 min
Sep 28, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax77 min
Sep 28, 4:56 PM EDTSevere Thunderstorm WarningRNKFranklin50 min
Sep 28, 5:12 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville93 min
Sep 28, 5:13 PM EDTSevere Thunderstorm WarningRNKBedford35 min
Sep 28, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry45 min
Sep 28, 5:36 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg39 min
Sep 28, 5:45 PM EDTSevere Thunderstorm WarningRNKAppomattox60 min
Sep 28, 5:57 PM EDTSevere Thunderstorm WarningRNKHalifax77 min
Sep 28, 6:20 PM EDTSevere Thunderstorm WarningRNKCharlotte56 min
Sep 28, 3:27 PM EDTSevere Thunderstorm WarningRNKAshe63 min
Sep 28, 3:47 PM EDTSevere Thunderstorm WarningRNKWilkes25 min
Sep 28, 5:04 PM EDTSevere Thunderstorm WarningRNKRockingham56 min
Sep 28, 6:31 PM EDTSevere Thunderstorm WarningRNKRockingham23 min
Sep 28, 2:42 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.